Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 221, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 25, 1998, 3:16 PM CDT for Mobile County, Alabama. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 1998, 3:16 PM CDT (20:16 UTC)
- Expired
- Jul 25, 1998, 4:30 PM CDT
- In force
- 74 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
The radar
The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 982 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
696 WUUS1 KMOB 252018 RRA SVRMOB ALC097-252130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 316 PM CDT SAT JUL 25 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOBILE COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 430 PM CDT * AT 311 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED OVER CENTRAL MOBILE COUNTY BY DOPPLER RADAR. DANGEROUS CLOUD TO GROUND LIGHTNING...WIND GUSTS IN EXCESS OF 58 MPH AND VERY HEAVY RAINFALL WILL BE LIKELY WITH THIS THUNDERSTORM DURING THE NEXT HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR THE CITY OF MOBILE DURING THE NEXT 30 MINUTES...THEN DRIFT SOUTHWARD TOWARDS THE COAST.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:00 PM CDT, 16 minutes earlier.
Area forecast discussion, Jul 25, 3:00 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 300 PM CDT SAT JUL 25 1998 WEAK TROF OF LOW PRES COMBINED WITH WEAK AFTERNOON C-BREEZES ...THUNDERSTORM OUTFLOWS AND DEEP TROPICAL MOISTURE HAS ONCE AGAIN BROUGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO MOST OF THE FORECAST AREA. ALOFT HIGH PRESSURE CONTINUES TO BUILD OVER THE EAST AND CENTRAL GULF...WITH DEEPER MOISTURE OVER NORTHERN AND CENTRL GA STRETCHING WEST OVER NORTHERN SECTIONS OF THE FORECAST AREA THEN WEST INTO CENTRAL PARTS OF MS. LATEST PROGGS PREFERABLY A MIX OF NGM AND AVN SHOW LITTLE CHANGE OVER THE GULF...WITH INCREASED MOISTURE ADVECTING SE'WARD TOWARDS CENTRAL GULF COAST FROM THE CENTRAL MS VAL AND CENTRAL PLAINS. WITH THE LACK OF ANY SIGNIFICANT FORCING ALOFT BELIEVE LITTLE CHANGE CAN BE EXPECTED...WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING BY LATE MORNING NEAR THE COAST SHIFTING INLAND BY AFTERNOON...FROM DEVELOPING C-BREEZES...OUTFLOWS AND HEATING. WITH EXTRA CLOUDINESS OVER THE REGION FROM THIS PRECIPITATION BELIEVE HIGHS IN THE 80S TO NEAR 90 WILL SUFFICE. CURRENT FORECAST LOW GOOD. OVER THE COASTAL WATERS...CONTINUED FLOW FROM THE SOUTH SOUTHWEST AT 5 TO 10 XKTS BY AFTERNOON BECOMING VARIABLE BY LATE NIGHT...WITH HIGHER GUSTS IN SCATTERED SHOWERS AND THUNDERSTORMS. SEAS AROUND 2 FT OR LESS. MOB 74/89/75/89 4545 PNS 76/90/76/90 4545 DTS 77/87/77/88 4545 GZH 73/91/73/90 5545 32
In the hours before
Special weather statement, Jul 25, 11:00 AM CDT, 4 hours 16 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-261200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1100 AM CDT SAT JUL 25 1998 A DEEP...MOIST TROPICAL AIR MASS WILL REMAIN IN PLACE ACROSS THE REGION THROUGH TONIGHT. A COMBINATION OF THE SEA BREEZE FRONT AND A WEAK TROF OF LOW PRESSURE OVER CENTRAL ALABAMA WILL ONCE AGAIN GENERATE SCATTERED THUNDERSTORMS ACROSS THE AREA BY NOON. THE STORMS WILL BECOME MORE NUMEROUS DURING THE AFTERNOON HOURS AND THEN DISSIPATE DURING THE EARLY EVENING HOURS. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...SOME STORMS WILL PRODUCE VERY HEAVY RAIN OF TWO INCHES OR MORE IN ISOLATED SPOTS. THIS HEAVY RAINFALL MAY BE SUFFICIENT TO CAUSE TEMPORARY FLOODING OF STREETS AND ROADS IN POOR DRAINAGE LOCATIONS. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL SHOULD NOT BE REQUIRED THROUGH TONIGHT.
Special weather statement, Jul 25, 11:00 AM CDT, 4 hours 16 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-261200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1100 AM CDT SAT JUL 25 1998 A DEEP...MOIST TROPICAL AIR MASS WILL REMAIN IN PLACE ACROSS THE REGION THROUGH TONIGHT. A COMBINATION OF THE SEA BREEZE FRONT AND A WEAK TROF OF LOW PRESSURE OVER CENTRAL ALABAMA WILL ONCE AGAIN GENERATE SCATTERED THUNDERSTORMS ACROSS THE AREA BY NOON. THE STORMS WILL BECOME MORE NUMEROUS DURING THE AFTERNOON HOURS AND THEN DISSIPATE DURING THE EARLY EVENING HOURS. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...SOME STORMS WILL PRODUCE VERY HEAVY RAIN OF TWO INCHES OR MORE IN ISOLATED SPOTS. THIS HEAVY RAINFALL MAY BE SUFFICIENT TO CAUSE TEMPORARY FLOODING OF STREETS AND ROADS IN POOR DRAINAGE LOCATIONS. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL SHOULD NOT BE REQUIRED THROUGH TONIGHT.
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.